Alert archive / Alabama / Flash Flood Watches in 2011

Flash Flood Watch 10, NWS Birmingham, AL

December 22, 20116 counties in Alabama

NWS Birmingham, AL issued this flash flood watch at Dec 22, 2011, 8:49 AM CST for 6 counties in Alabama. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2011, 8:49 AM CST (14:49 UTC)
Expired
Dec 22, 2011, 3:35 PM CST
In force
7 hr
Issued by
NWS Birmingham, AL
Flood severity
None

Counties Fayette County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Walker County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 55 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

573 
WGUS64 KBMX 221449
FFABMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
849 AM CST THU DEC 22 2011

...HEAVY RAINS POSSIBLE ACROSS THE NORTHWESTERN PORTIONS OF
CENTRAL ALABAMA...

.HEAVY RAINS HAVE DEVELOPED TO THE WEST OF CENTRAL ALABAMA AND
WILL SLIDE NORTHEAST ACROSS THE WESTERN PORTIONS OF CENTRAL
ALABAMA THIS MORNING AND INTO THE AFTERNOON HOURS. THIS HEAVY RAIN
MAY RESULT IN FLOODING ACROSS PORTIONS. STAY TUNED FOR UPDATES
THROUGHOUT THE DAY.

ALZ011>015-022-230000-
/O.NEW.KBMX.FF.A.0010.111222T1449Z-111223T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...CARROLLTON
849 AM CST THU DEC 22 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST CENTRAL
  ALABAMA...INCLUDING THE FOLLOWING AREAS...WALKER...MARION...
  WINSTON...FAYETTE...LAMAR AND PICKENS.

* UNTIL 6 PM CST THIS EVENING.

* HEAVY RAINS TO THE WEST WILL SLIDE INTO THE AREA AND CONTINUE
  OVER PORTIONS OF CENTRAL ALABAMA OVER A PROLONGED PERIOD.
  RAINFALL OF 1 TO 2 INCHES IS POSSIBLE ACROSS THE NORTHWEST WITH
  LOCALIZED AREAS RECEIVING HIGHER TOTALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
065 
WGUS64 KBMX 222135
FFABMX

FLOOD WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 PM CST THU DEC 22 2011

...HEAVY RAINS HAVE MOVED OUT OF THE NORTHWESTERN ALABAMA...

ALZ011>015-022-222245-
/O.CAN.KBMX.FF.A.0010.000000T0000Z-111223T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...CARROLLTON
335 PM CST THU DEC 22 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL ALABAMA...NORTHWEST
ALABAMA AND WEST CENTRAL ALABAMA HAS BEEN CANCELLED. THE MAIN LINE
OF HEAVY RAINS HAVE NOW MOVED INTO EASTERN ALABAMA...WITH LITTLE
RAIN EXPECTED IN THE WESTERN HALF OF THE AREA.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood watch went out at Dec 22, 5:47 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Dec 22, 5:47 AM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 AM CST THU DEC 22 2011

.UPDATE...
FOR AVIATION.

&&

.DISCUSSION...

STATIONARY FRONT CLEARLY EVIDENT ON SURFACE OBSERVATIONS THIS
MORNING CUTTING ACROSS ALABAMA...ROUGHLY FROM JUST SOUTH OF
ANNISTON TO JUST SOUTH OF DEMOPOLIS. IN FACT...THE FRONT MAY NOW
ACTUALLY BE DRIFTING NORTHWARD AS A WARM FRONT. RADAR IMAGERY
SHOWS A LARGE MASS OF RAIN AND THUNDERSTORMS TO OUR WEST. THOSE
STORMS SO FAR THIS MORNING HAVE BEEN LARGELY ON THE COLD SIDE OF
THE FRONT...WITH UPDRAFTS ROOTED ABOVE THE BOUNDARY LAYER. THIS
RAIN MASS WAS AHEAD OF AN APPROACHING UPPER LEVEL SHORTWAVE
TROUGH...PROGGED TO SWING ACROSS THE GULF COAST STATES TODAY.

INITIAL CHALLENGE FOR TODAY IS TRYING TO DETERMINE SEVERE WEATHER
RISK ACROSS OUR AREA. THE AIR MASS SOUTH OF THE FRONT IS QUITE
JUICY...ESPECIALLY CONSIDERING WE ARE NOW JUST BEYOND THE WINTER
SOLSTICE. DEWPOINTS IN THE LOWER TO MID 60S RAISE EYEBROWS. THE
APPROACHING SHORTWAVE SHOULD PROVIDE AN AMPLE AMOUNT OF LIFT...
ALTHOUGH THE MODELS DO SHOW THE SHORTWAVE BECOMING ELONGATED AND
LOSING SOME OF ITS STRENGTH WITH TIME. AS WE GET INTO THE
AFTERNOON...SBCAPES ARE FORECAST TO CLIMB INTO THE 500 TO 800 J/KG
RANGE ACROSS THE SOUTHERN COUNTIES. THIS...COUPLED WITH 50 TO 60
KTS OF 0-6 KM BULK SHEAR...SUGGESTS THAT THERE CERTAINLY IS THE
POSSIBILITY FOR STORMS TO BECOME ORGANIZED ENOUGH TO BECOME
SEVERE. AS THE SURFACE LOW ASSOCIATED WITH THE UPPER LEVEL TROUGH
RIDES ALONG THE FRONT...IT WILL LIKELY BRING AN ENHANCEMENT TO THE
LOW LEVEL INFLOW AND RELATED ENHANCEMENT OF THE LOW LEVEL SHEAR
PROFILE. SO HAVING SAID ALL THE ABOVE...IF THE MODEL SUGGESTED
SURFACE BASED INSTABILITY CAN BE REALIZED (WHICH IS CONDITIONAL ON
THE RAIN SHIELD STAYING IN ON THE NORTHERN SIDE OF THE FRONT AND
ALLOWING THE WARM SECTOR TO REMAIN...WELL...WARM)...THEN THE
THREAT OF SEVERE THUNDERSTORMS (INCLUDING A FEW SUPERCELLS)
BECOMES A BIT MORE SIGNIFICANT. WILL DEFINITELY NEED TO WATCH
CONDITIONS LOCALLY...AND DEVELOPMENTS TO OUR WEST...THROUGH THE
MORNING HOURS.

RAIN AND STORMS SHOULD EXIT THE AREA TONIGHT...PROVIDING A BRIEF
DRY PERIOD FOR CENTRAL ALABAMA. HOWEVER...ACTIVE FLOW REGIME WILL
CONTINUE FOR THE SOUTHEAST STATES THROUGH THE HOLIDAY WEEKEND.
ANOTHER SHORTWAVE TROUGH IS FORECAST TO BRING OVERRUNNING RAINS TO
THE AREA SATURDAY NIGHT INTO SUNDAY. THOSE HOPING FOR A REPEAT OF
LAST YEAR'S WHITE CHRISTMAS (FOR SOME) WILL LIKELY BE
DISAPPOINTED...AS CONDITIONS AT THIS POINT LOOK A BIT TOO WARM FOR
ANYTHING BUT A COOL/COLD RAIN.

FORECAST CONFIDENCE TAKES A BIG NOSEDIVE FROM MONDAY THROUGH THE
END OF THE PERIOD...DUE TO INCREASING DIFFERENCES AMONG THE
VARIOUS MODELS...AS WELL AS RUN TO RUN DIFFERENCES WITH EACH
PARTICULAR MODEL. WILL USE A BLEND OF GFS AND ECMWF FOR NOW.

/61/

&&

.AVIATION...
12Z TAF DISCUSSION.

FRONT STALLED ACROSS CENTRAL ALABAMA THIS MORNING EXPECTED TO ONLY
DRIFT A LITTLE NORTH TODAY AS LOW PRESSURE TO THE WEST MOVES RAPIDLY
EASTWARD ALONG IT.  WIDESPREAD IFR TO MVFR CIGS AND VSBYS PREVAIL
ACROSS THE AREA TODAY AND DO NOT EXPECT MUCH IMPROVEMENT DURING THE
FORECAST PERIOD.  LOOK FOR RAIN TO BEGIN OVERSPREADING AREA BY MID
MORNING WITH TSRA DEVELOPING BY LATE MORNING/EARLY AFTERNOON.  TSRA
NOT EXPECTED TO BE WIDESPREAD ALTHOUGH SOME COULD BE STRONG AND
TIMING AT ANY TAF SITE NEXT TO IMPOSSIBLE AT THIS TIME SO HAVE JUST
INCLUDED VCTS IN TAFS.  DAY SHIFT MAY BE ABLE TO GET BETTER HANDLE
ON TIMING AND LOCATION.  LOW PRESSURE SHOULD DRAG THE FRONT EAST OF
THE AREA BY EARLY TONIGHT BUT EXPECT IFR TO MVFR CIGS TO CONTINUE
OVERNIGHT IN ITS WAKE.

41

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Dec 22, 5:45 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 AM CST THU DEC 22 2011

ALZ011>015-017>050-231045-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
545 AM CST THU DEC 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE THAT A FEW SEVERE STORMS MAY DEVELOP ACROSS
CENTRAL ALABAMA TODAY. THE STRONGEST STORMS MAY BE CAPABLE OF
PRODUCING DAMAGING STRAIGHT LINE WINDS...AND POSSIBLY A TORNADO. AT
THIS TIME...THE GREATEST POTENTIAL FOR SEVERE STORMS WILL BE BETWEEN
10 AM AND 6 PM...WITH THE BEST CHANCES EXPECTED TO BE SOUTH AND EAST
OF A LINE FROM NEAR PICKENSVILLE TO JASPER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY TODAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 9:52 AM CSTSpecial Weather StatementBMXFayette23 min
Dec 22, 10:13 AM CSTFlash Flood WarningBMXLamar3 hr
Dec 22, 11:47 AM CSTTornado WarningBMXGreene, Hale, Tuscaloosa25 min
Dec 22, 11:51 AM CSTTornado WarningBMXGreene, Hale, Marengo, Perry15 min
Dec 22, 12:53 PM CSTTornado WarningBMXBibb, Chilton, Shelby52 min
Dec 22, 12:59 PM CSTTornado WarningBMXBibb, Chilton, Perry, Shelby31 min
Dec 22, 1:08 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter19 hr
Dec 22, 1:42 PM CSTSevere Thunderstorm WarningBMXShelby, Talladega33 min
Dec 22, 1:54 PM CSTTornado WarningBMXSt. Clair, Shelby, Talladega39 min
Dec 22, 1:59 PM CSTTornado WarningBMXAutauga, Coosa, Elmore, Tallapoosa46 min
Dec 22, 2:39 PM CSTTornado WarningBMXClay, Coosa, Tallapoosa15 min
Dec 22, 3:09 PM CSTAreal Flood AdvisoryBMXEtowah111 min
Dec 22, 3:34 PM CSTSpecial Weather StatementBMXPike41 min

Nearby

Flash Flood Watches in Alabama, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.